My dad was diagnosed with a brain tumor two yrs. ago, and subsequently underwent surgery to have as much of it remove as possible. This was followed by both radiation & chemotherapy. He now has developed a brain tumor on his frontal lobe. (I'm sorry, I do not know the specific name for his tumor) The decision has not been made whether or not to do surgery, or see if chemotherapy will cause the tumor to shrink. I don't understand the reasoning for this as they were so quick to perform surgery with the first tumor. His current treatment for this new tumor is Interferon injections 3x's per week. His behavior has become increasingly innappropriate, and he at times becomes beligerant and non-cooperative with all members of the family. I have done some research, and think that this is probably normative for someone who is likely to be suffering from Frontal Lobe Sydrome as this is the location of the tumor. He is also an insulin-dependent diabetic and has recently been diagnosed with sleep apnea although, because of his increasingly irratic behavior, is non-compliant with the regimens prescribed for both of these diseases.
He sees a Neurologist regarding his brain tumor, and recently started to see a new General Practitioner for his diabetes. Today, the GP prescribed Rezulin for his increasingly elevated blood sugar, and Risperdal for his behavior and I'm not sure if his Neurologist is aware of these new meds. What is known about the use of Risperdal in patients with a Frontal Lobe Tumor? Also, could his worsening behaviour be solely blamed on Frontal Lobe Syndrome or is this an indication of perhaps Interferon Toxicity? I don't know of anyone who has had a tumor in this particular location, and I wonder if the changes in his personality are normal, and if so, how long do the side-effects of this type of tumor last?
When a tumor involves the frontal lobes of the brain, many behavioral symptoms can be seen. Often, people are described by family members as "not themselves". Often, inappropriate actions occur which range from inability to carry on normal functions (e.g. balance checkbook, run household or business) to more severe changes. People can be disinhibited and inappropriate or, on the other hand, subdued and quiet even not moving at all. So certainly your father's behavior could be explained by the tumor. But note, other factors in his illness could cause behavior changes. Medications especially steroids (which are often used to trat the swelling around tumors) can cause behavioral changes. As can metabolic causes such as high blood sugar. Often it is a combination of the above especially as the damage done by the tumor makes the brain more sensitive to behavioral changes from other factors. The fact that a combination of factors could be underlying makes evaluation and treatment difficult. Even, being in a different environment such as a hospital could trigger inapproprite behavioral changes.
Risperidone is a psychiatric medication used to control behavior especially hallucinations without some of the systemic side effects (e.g. cardiovascular) that some other medications can cause. Note that these types of drugs have their own side effects. But certainly, any treatment would be most helpful if some of the correctible factors listed above are, well, corrected. Hope this is of help.
As always, this information is for educational purposes and should not substitute for a physician's evaluation for diagnostic and therapeutic options.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.